Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2005, 8:01 AM CDT for Cherokee County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 8:01 AM CDT (13:01 UTC)
- Expired
- May 24, 2005, 9:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:35 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 241302 SVRSGF KSC021-241400- /O.NEW.KSGF.SV.W.0037.050524T1301Z-050524T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 801 AM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN KANSAS. * UNTIL 900 AM CDT. * AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF PARSONS TO CHETOPA...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WEST MINERAL BY 825 AM CDT. NEAR COLUMBUS BY 830 AM CDT. NEAR SCAMMON BY 835 AM CDT. NEAR WEIR BY 840 AM CDT. NEAR GALENA BY 850 AM CDT. THE TOWNS OF SHERMAN...FAULKNER...HALLOWELL...MELROSE...SHERWIN... ROSELAND...STIPPVILLE...SKIDMORE...NEUTRAL AND LOWELL ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3733 9517 3700 9513 3700 9463 3732 9463 $$ CRAMER
3 follow-up statements
000 WWUS53 KSGF 241315 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 815 AM CDT TUE MAY 24 2005 KSC021-241400- /O.CON.KSGF.SV.W.0037.000000T0000Z-050524T1400Z/ CHEROKEE KS- 815 AM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM CDT... AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCCUNE TO 6 MILES WEST OF TREECE...AND MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR WEST MINERAL BY 825 AM CDT. NEAR COLUMBUS BY 830 AM CDT. NEAR SCAMMON BY 840 AM CDT. NEAR WEIR BY 850 AM CDT. NEAR GALENA BY 855 AM CDT. THE TOWNS OF HALLOWELL...MELROSE...SHERMAN...FAULKNER...SHERWIN... STIPPVILLE...ROSELAND...NEUTRAL...SKIDMORE AND LOWELL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3733 9517 3700 9513 3700 9463 3732 9463 $$ CRAMER
000 WWUS53 KSGF 241342 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 841 AM CDT TUE MAY 24 2005 KSC021-241400- /O.CON.KSGF.SV.W.0037.000000T0000Z-050524T1400Z/ CHEROKEE KS- 841 AM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM CDT... AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHEROKEE TO BAXTER SPRINGS...AND MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR GALENA BY 855 AM CDT. THE TOWNS OF NEUTRAL...SKIDMORE...STIPPVILLE...ROSELAND...LOWELL... RIVERTON...CRESTLINE AND LAWTON ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3733 9505 3701 9504 3700 9463 3732 9463 $$ SAW
000 WWUS53 KSGF 241359 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 857 AM CDT TUE MAY 24 2005 KSC021-241407- /O.EXP.KSGF.SV.W.0037.000000T0000Z-050524T1400Z/ CHEROKEE KS- 857 AM CDT TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 853 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL AND WINDS UP TO 50 MPH CAN STILL BE EXPECTED WITH THESE STORMS. A LOW SHELF CLOUD IS ASSOCIATED WITH THE LEADING EDGE OF THE STORMS. HOWEVER...NO ROTATION IS NOTED ON RADAR. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3733 9505 3701 9504 3700 9463 3732 9463 $$ SAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:08 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 24, 6:08 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE. NATIONAL WEATHER SERVICE SPRINGFIELD MO 608 AM CDT TUE MAY 24 2005 .DISCUSSION... MAIN CHALLENGE FOR THIS FORECAST WILL BE WITH THE CONVECTIVE PRECIPITATION CHANCES. NOT MUCH HAS CHANGED IN THE UPPER PATTERN RECENTLY WITH UPPER RIDGE ACROSS EASTERN CANADA AND LOW PRESSURE OVER THE NORTHEAST U.S. KEEPING THINGS PRETTY BLOCKED UP. THIS HAS KEPT THE CENTRAL U.S. IN NORTHWEST FLOW REGIME WITH WEAK DISTURBANCES SETTING OFF NIGHTLY MCS ACTIVITY. MOISTURE/INSTABILITY AXIS CONTINUES TO BE PUSHED WESTWARD. MCS ACTIVITY OVER EASTERN KANSAS AND SOUTHWEST MISSOURI LAST NIGHT HAS SHIFTED FURTHER WEST INTO WESTERN AND CENTRAL KANSAS TONIGHT. CURRENT 850/SFC MOISTURE AXIS STRETCHES FROM LOWER MISSISSIPPI VALLEY INTO CENTRAL KANSAS WITH MCS ACTIVITY PUSHING EAST SOUTHEAST INTO CENTRAL KANSAS AT THIS HOUR. MCS SHOULD CONTINUE ON THIS PATH WITH MAJORITY OF THE PRECIPITATION OCCURRING TO THE WEST OF THE CWA THIS MORNING. EASTERN EDGES OF THE PRECIPITATION MAY AFFECT WESTERN CWA AND HAVE INCREASED POPS SLIGHTLY THERE TODAY. SVR WATCH WAS ISSUED AS OF THIS TYPING INCLUDING THE SOUTHWEST CORNER OF THE CWA. WOULD NOT EXPECT MUCH EASTWARD PROGRESSION INTO THE CWA WITH DRIER AND MORE STABLE AIR PUSHING WESTWARD INTO THE CWA. MORNING HOURS WILL LIKELY HAVE PLENTY OF CLOUD COVER IN ASSOCIATION WITH MCS...ESPECIALLY IN WESTERN SECTIONS...HOWEVER WILL PROBABLY SEE DECENT SUN BY THE AFTERNOON. COOLER AIR MASS WORKING IN FROM THE EAST WILL KEEP TEMPERATURES IN THE 70S THERE WITH LOW TO MID 80S POSSIBLE ACROSS THE WEST AND SOUTH. GFS/NAM SHOWING DIFFERENCES WITH SOLUTIONS FOR TUESDAY NIGHT AND WEDNESDAY. GFS IS FURTHER NORTH WITH MCS DEVELOPMENT AND TAKES IT THROUGH THE CWA DURING THE DAY WEDNESDAY...WHILE NAM KEEPS THINGS WELL TO THE SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY. HAVE GONE WITH A BLEND OF THE TWO MODELS FOR NOW AND WILL PLAY THE WAIT AND SEE WHAT HAPPENS WITH FEATURES TODAY AND LET THE UPCOMING FORECAST SHIFT DO SOME FINE TUNING. WITH THE BLEND...HAVE INCREASED POPS SLIGHTLY IN THE SOUTHWEST CWA AND KEPT THE NORTHEAST DRY. NAM BRINGS IN FRONTAL BOUNDARY ON THURSDAY WITH THE AID OF NORTHERN STREAM SHORTWAVE DROPPING SOUTHEAST. AS PREVIOUS FORECASTER MENTIONED...IT APPEARS EASTERN CANADIAN RIDGE WILL BE SLOW TO BREAK DOWN AND WILL KEEP THE AREA IN NORTHWEST FLOW REGIME INTO THE EXTENDED PERIOD. WILL KEEP INHERITED FORECAST DRY FOR NOW BUT WOULD NOT BE SURPRISED TO SEE THIS CHANGE AS THIS PERIOD GETS CLOSER AND HOPEFULLY MORE CLEAR. LINDENBERG && .AVIATION... INTRODUCED A PERIOD OF THUNDERSTORMS IN BOTH THE JOPLIN AND SPRINGFIELD TAFS FOR THIS MORNING. A COMPLEX OF THUNDERSTORMS OVER THE KANSAS FLINT HILLS CONTINUES TO PROGRESS EAST THIS MORNING AND WILL AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT FEW HOURS. SOME STRONG TO SEVERE WIND GUSTS ARE POSSIBLE WITH THESE STORMS AS SEVERAL KANSAS REPORTS HAVE SUGGESTED DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH. WINDS WILL GRADUALLY SHIFT TO THE SOUTHEAST PRIOR TO A COLD FRONT PASSING THROUGH THE REGION BY THURSDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THIS TIME AS WELL. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, May 24, 6:00 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT TUE MAY 24 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 600 AM CDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH HEAVY RAIN...WIND GUSTS UP TO 70 MPH...AND HAIL TO THE SIZE OF QUARTERS. AREAS AFFECTED AND TIMING: AREAS SOUTHWEST OF A NEVADA TO MONETT LINE THIS MORNING. DISCUSSION: A THUNDERSTORM COMPLEX WAS PUSHING ACROSS CENTRAL KANSAS EARLY THIS MORNING AND INTO EASTERN KANSAS. THIS LINE OF THUNDERSTORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THIS MORNING AFTER 7 AM. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITHIN THE LINE OF STORMS WITH WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS POSSIBLE. THE UPPER LEVEL DISTURBANCE ASSOCIATED WITH THIS THUNDERSTORM COMPLEX WILL TRACK SOUTHEAST ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TODAY AND MAY HELP TO DEVELOP SCATTERED THUNDERSTORMS LATER THIS AFTERNOON ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THURSDAY AS WEAK DISTURBANCES WILL PUSH ACROSS THE AREA FROM THE WEST AND NORTHWEST. THIS WILL CONTINUE THE CHANCES OF THUNDERSTORMS. A COLD FRONT WILL MOVE INTO THE AREA ON THURSDAY WITH ADDITIONAL CHANCES OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS MORNING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Special weather statement, May 24, 2:47 AM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 AM CDT TUE MAY 24 2005 KSZ097-101-MOZ088-093>094-101>102-241500- CHEROKEE-CRAWFORD-BARRY-JASPER-LAWRENCE-MCDONALD-NEWTON- 247 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 319 IN EFFECT UNTIL 10 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST KANSAS CHEROKEE... CRAWFORD... IN MISSOURI THIS WATCH INCLUDES 5 COUNTIES IN SOUTHWEST MISSOURI BARRY... JASPER... LAWRENCE... MCDONALD... NEWTON... THIS INCLUDES THE CITIES OF...MONETT...CASSVILLE... BAXTER SPRINGS...COLUMBUS...PITTSBURG...ANDERSON...PINEVILLE... NEOSHO...AURORA...MOUNT VERNON...JOPLIN AND CARTHAGE. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:01 AM CDT | Flash Flood Warning | SGF | Cherokee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.